Pennsylvania, 2018

Flash Flooding in Pennsylvania, July 25, 2018

July 25, 2018 · NWS BGM · 11 events in 2 counties and zones

A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes. Warm and very humid air fueled the region with numerous thunderstorms for the better part of two days. Areas of significant flash flooding developed across Northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 7:03 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 7:03 PM EST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
803 PM EDT Tue Jul 24 2018

.SYNOPSIS...
Wet and unsettled weather pattern will persist through Wednesday
night. Showers and thunderstorms with very heavy downpours are
expected through the period with the activity most widespread
on Wednesday. Another period of showers and thunderstorms for
Friday before a relatively quiet stretch this weekend with mild
temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
745 PM Update...
Repeated batches of showers continue to stream south to north
across the area. However, limited instability in this tall
narrow Convective Available Potential Energy environment is
indeed being realized this evening with our current weak
forcing. With loss of diurnal heating also, we have seen a
couple embedded convective cores but most of it is
stratiforming out which is thankfully holding back rainfall
rates to under a half inch per hour. We have extremely
sensitive basins especially Northeast PA to the Southern Tier-
Western Catskills, thus every little embedded disturbance
capable of generating showers will need to be watched closely
overnight. Several of the higher resolution models are
identifying a wave in particular carrying north between 2AM-8AM
which could lead to problems. Until then, issues will probably
be isolated at worst.

Previous discussion...
Widespread showers continue from the Wyoming Valley across
Bradford County through the central southern tier and into the
western Finger Lakes region. More scattered convection is over
the Poconos north through western Catskills and into the western
Mohawk Valley. Later this evening coverage will decrease with
loss of diurnal heating although mid level short waves in deep
southerly flow will keep more activity over the western forecast
area. It will be warm and muggy overnight with lows ranging
from the upper 60s to lower 70s.

Wednesday through Wednesday night...
Tropical airmass will still reside over the region although
upper level flow becomes more southwest as an upper level trough
moves into eastern Canada. Precipitable water values will
slowly drop through the period but large scale forcing due to
approaching mid level trough and weak surface front will
produce widespread showers and the chance for thunderstorms.
Model soundings indicate tall/skinny CAPE through much of the
day along with a deep warm cloud layer so any convection will
still produce very heavy rainfall rates. A flash flood watch
continues for much of the area through Wednesday evening.
Wednesday night the heavier convection will be over by late
evening with only scattered activity expected in the far eastern
area by Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A cold front will move through the region slowly through the day
bringing a welcome end to showers and thunder across eastern
portions of the region during the morning. We should see some
breaks of sunshine later on in the day but clouds for the most
part will linger. We should also start to see a more typical
diurnal trend with highs in the upper 70's and low 80's with
overnight lows in the low 60's on average.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and Friday night:
Another cold front will come through the region Friday
afternoon and evening. Enough lift and moisture will be present
for the formation of showers and thunderstorms ahead of the
front. However, the frontal timing looks a little too early in
the day to match with higher amounts of instability. The
operational NAM and GFS are not that enthusiastic with less than
1,000 J/KG surface CAPE. However, noted over the past few days
the shear does look sufficient for strong to perhaps severe
storms. Highs will be close to 80 in many spots with nighttime
lows closer to 60 as some drier air finally starts to make an
incursion into the region.

Saturday through Sunday night:
High pressure will move into the area this weekend allowing for
some potential drier windows. Expectations are still unchanged
over the past few forecast cycles. Another mid- level shortwave
may spark off isolated showers Saturday afternoon and evening
and we are continuing with slight chance pops for now, this will
be far from a washout even if a brief shower does occur.
Overnight lows should cool into 50's and low 60's with highs in
the 70's to low 80's with Saturday being slightly warmer.

Monday and Tuesday:
Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would starting around Monday
with the current modeled setup. Additional rounds showers and
thunderstorms would continue through Tuesday. Heavy rainfall
would be a threat but with this still many days away model data
will likely change some as we draw closer to early next week.
Continued temperatures in the 60's and 70's to perhaps some low
80's for highs.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Moist southerly flow will keep several batches of showers
passing across the terminals throughout this TAF period
overnight through Wednesday. There will be some gaps in the
showers overnight, but ceilings will lower into the MVFR/Alternate
Required category with KBGM lowering into IFR. On Wednesday, a
boundary will start to interact with this tropical airmass with
widespread Alternate Required moderate to heavy showers
expected. Southeast winds through tonight at 6-12 knots,
becoming southerly on Wednesday.

Outlook...

Wednesday night...Occasional restrictions likely, as showers and
thunderstorms slowly move out of the region.

Thursday...Mainly VFR.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday/Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday evening for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Wednesday evening for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...RRM
Hazardous weather outlook, Jul 24, 2:06 PM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Tue Jul 24 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-251915-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
306 PM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-251915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
306 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Showers and isolated thunderstorms overnight may produce locally
heavy downpours which could lead to minor flooding of poor drainage
urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 12:01 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      CANTON                  41.66N  76.85W
07/25/2018                   BRADFORD           PA   911 CALL CENTER

            FLOODING INCLUDING WATER FLOWING OVER NORTH CENTER
            STREET IN CANTON TOWNSHIP. VIA DISPATCH FEED.

1252 AM     FLASH FLOOD      ALBA                    41.70N  76.83W
07/25/2018                   BRADFORD           PA   911 CALL CENTER

            FLOODING INCLUDING WATER FLOWING OVER ROUTE 14 IN ALBA.

&&

MDP

The radar

The Binghamton radar (KBGM), 84 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 25, 12:20 AM EST to 2:30 AM EST
Where
Bradford County, 1.4 mi W of Troy to 1.09 mi W of East Troy
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.780, -76.827

Flood waters over one foot deep were moving through much of Troy township. Considerable debris was noted in the water, and piling up in culverts and along bridges.

Flash Flood, Bradford

When
July 25, 1:00 AM EST to 2:30 AM EST
Where
Bradford County, 1.38 mi N of Fassett to 1.92 mi W of Ridgebury
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.000, -76.770

Over 3 inches of rainfall had produced flash flooding with water and debris flowing over Route 14 in several places near Fassett.

Flash Flood, Luzerne

When
July 25, 5:16 PM EST to 8:45 PM EST
Where
Luzerne County, Shickshinny to 0.95 mi NNE of Shickshinny
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.150, -76.150

Heavy rainfall flooded several roads in Shickshinny Borough and Salem township. Vehicles were trapped in flood waters.

Flash Flood, Luzerne

When
July 25, 5:26 PM EST to 8:45 PM EST
Where
Luzerne County, 1.44 mi WSW of West Wyoming to 0.66 mi ESE of Swoyersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.321, -75.905

Flash flooding was occurring in several locations, shutting down roads in the area. Drakes Creek, and Huntsville Creek were in flood.

Flash Flood, Bradford

When
July 25, 5:45 PM EST to 6:40 PM EST
Where
Bradford County, 0.35 mi W of Ulster to 0.77 mi ESE of Ulster
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.851, -76.507

Several hours of torrential rainfall produced flash flooding of streams, storm drains and roads throughout Ulster Borough.

Flash Flood, Bradford

When
July 25, 5:45 PM EST to 6:40 PM EST
Where
Bradford County, Milan to 1.56 mi SSE of Milan
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.920, -76.500

Numerous roads and streams were flooded around Milan due to several hours of torrential rainfall.

Flash Flood, Bradford

When
July 25, 5:45 PM EST to 6:40 PM EST
Where
Bradford County, 0.65 mi W of Athens to 1.08 mi E of Athens
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.949, -76.533

Severe urban flash flooding occurred as the result of several hours of torrential thunderstorm rainfall.

Flash Flood, Bradford

When
July 25, 5:45 PM EST to 6:40 PM EST
Where
Bradford County, 1.25 mi N of Ridgebury to 1.41 mi NNE of Ridgebury
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.988, -76.722

Numerous roads in, and around, Ridgebury were flooded.

Flash Flood, Luzerne

When
July 25, 6:00 PM EST to 10:00 PM EST
Where
Luzerne County, 1.23 mi E of Lehman to 0.31 mi W of West Wyoming
Cause
Heavy Rain
Property damage
$40,000
Reported by
State Official
Coordinates
41.322, -76.006

State officials reported many roads and basements were severely flooded around the township.

Flash Flood, Bradford

When
July 25, 6:54 PM EST to 9:00 PM EST
Where
Bradford County, 1.96 mi W of East Smithfield to 2.06 mi ENE of East Smithfield
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
41.874, -76.658

Flash flooding damaged, or destroyed portions of many roads in the area.

Flash Flood, Luzerne

When
July 25, 7:00 PM EST to 9:00 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre to 0.74 mi NE of Wilkes Barre
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
41.250, -75.880

Urban flash flooding was occurring in Wilkes-Barre. The Mill Creek was out of its banks flooding a road, and threatening businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775542, 775549, 775550, 775552, 775567, 775569, 775571, 775576, 775553, 775577, 775580.